Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


my triglycerides have gone to 1000!
Nov 27, 2000

Hi All. I am hoping for some help on my triglycerides and cholesterol. I was diagnosed in Feb 2000. VL 300,000 and CD4 176. I immediately started Sustiva / D4t / 3TC and within 12 weeks went undetectable below 50. My T's are slowly climbing to almost 300. Except for the lab tests I would not know I have any illness. I tolerate the drugs well... However, there is a serious problem with my trikes and cholesterol. Although I did not have a cholesterol test or trike test prior to starting the cocktail I am now being monitored very closely for these two items as they are getting dangerously high. In May my cholesterol was over 400 and the trikes were at 1000. I was started on Lipitor and then monitored. No effect on the trikes but the cholesterol came down to 260 when we finally maxed the Lipitor dosage at 80 mg per day. My liver seems to be holding out OK so far. I was then switched to Tricor- 200mg daily for the cholesterol and triglycerides. I have been on it for 35 days - as of three days ago no difference in the numbers - cholesterol still above 300 and the trikes are at 960. I am very nervous about conditions this may effect such as pancreatitis... My diet is a pretty normal one, not much fast food (less than once a week at the most), even mixture of chicken, beef, pork... very seldom fried foods. The Dr has mentioned the possibility I may need to change drugs, however, I am extremely hesitant to do this as the Sustiva / D4T / 3TC are keeping the HIV in check very well with a really easy dosing schedule. I also want to wait for protease inhibitors until I absolutely need them. The Dr is a very well respected HIV specialist but is also a little stumped on the next step. Any thought s on what I can do to reduce the Trikes and cholesterol? Thank you

Dave

Response from Dr. Fisher

Maybe you had this problem even before you started ART, and the ART has exacerbated this. Certainly your results with ART in terms of viral load and CD4 have been excellent, so I agree that you should stay on d4T, 3TC, sustiva. Indeed none of these are very likely to do terrible things to your lipids (which is why I suggested you might have had this problem pre-ART).

Anyway you do need to do something more. You did not mention exercise...this is very effective in lowering TG, especially with a low-fat, low-alcohol diet. And you did not mention if you are overweight which is certainly a factor with the TG. I don't think the tricor will be as effective on the cholesterol as the lipitor was. Why not try a combination of the two (or lipitor with lopid)? Your doc could titrate the doses to find what works best with the least toxicity.

One last suggestion, consider a switch of sustiva to viramune. The antiviral effect should be comparable. The lipids might improve a little with viramune.

AF


Previous
New-fill web site - AF
Next
using anabolics

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement